Skip to content
My WebMD Sign In, Sign Up
9yr old disgnosed with ADHD, put on Intuniv, now having major anger and think he may have bipolar.
avatar
AmyK1227 posted:
Hi all,
I'm a mom of a nine yr old son who was diagnosed with ADHD this past year and we finally put him on meds. He's had anger issues and defiance but after having him on this med Intuniv it really exacerbated. I asked his ped if it could be from the medication and he refused to believe that, and referred my son for counselling...basically not wanting to deal with it anymore.
So last night was the last straw. We just got two new puppies for our him and his 4yr old sister...crazy I know. I don't know what we were thinking, maybe trying to do anything to maybe make him happy. He is very resentful of his younger sister and recently started to destroy anything that was hers...cutting up her barbies toys or anything that i bought for her. I have reassured him, spent one on one with him and nothing seems to work..he still thinks we love her more and don't love him. It's so frustrating.
Yesterday he came home from summer camp and his friend called him out with his dog and i said he had to eat first. He got really mad, and I had to restrain him, then it just escalated because he doesn't listen and won't go to his room. Me and my husband fought with him for over an hour...tried calming him, tried holding his door shut until he calmed down because he became extremely violent, scratches, hits kicks and throws things. Then my husband had him hit a pillow and he hit it and my husband ended up pushing him down by accident and he hit his face on the floor....then i had to calm him down for over an hour because he complained his ribs hurt and his face.
It's getting to the point where I finally am realizing he has something else going on. I realize too that the ADHD meds may have made his bipolar worse if he has it.
when he woke up this morning he was argumentative and wanted to tell me about all the stuff i did to him and how he's hurting. I apologized, told him I love him no matter what and that we are going to get him the help he needs.
I'm so upset right now...I feel like a failure as a mom and fear for him if he does have this disease because i lived with a mom my whole life who was undiagnosed and self medicated with alcohol. I have been diagnosed with depression and anxiety but bp ruled out. I know that it runs in the family though.
I will be contacting a ped psychiatrist today.
Reply
 
avatar
momuv4girls responded:
Good for you for going to a child psychiatrist ! That is exactly the direction I would tell you to go. The only problem is, that often times it takes a while to get into a good Dr.....but hang in there, the wait will be worth it !!

There is no doubt that the Intuniv can make a child's behavior worse, more extreme and angrier. I would ask his current pedi if this med could be stopped sooner rather than later if you believe it is making him worse.

When a child is this unstable, the home environment can be torturous for all that live there - - I totally understand, as my daughter has had many unstable times when our home was the same way - - I feel for you!!

Hopefully you live in a state that has resources for you and your son. If you would like to write back with your city/state, I can send along some resource links and info.

Here is a helpful link regarding the similarities and differences between bipolar and adhd. I think you will need to copy and paste it, but hopefully it will work.

http://www.adhdnews.com/bipolar.htm

Read the 'differences' part very carefully.
Also, in the meantime, (while waiting for the psychiatrist appt) I highly suggest you get (and read) the book THE BIPOLAR CHILD, by Dr. Demitri Papolos. It is an easy to read, clear understanding of bipolar in children.

Take good care, and write back anytime!
(((HUGS)))
-Kathleen
 
avatar
Boyzmomee replied to momuv4girls's response:
Great book, Mom! I read it too.


Spotlight: Member Stories

hello, all -- i have severe loss of hearing, migraines, sleep apnea, irritable bowel syndrome, and clinical depression. the hearing loss, the migrai...More

Helpful Tips

How To Upload a Profile Picture
How to Upload a Profile picture: 1. Click My Exchange Profile. (left sidebar) or My Account (top right corner) 2. The click Change my ... More
Was this Helpful?
10 of 19 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.